The bad old days of refractory peptic ulcer disease are behind us. When cimetidine (Tagamet) came along in the 1980’s we had our first really effective tool for reduction of stomach acidity, and in the 30 years since we have had one breakthrough after another. More and better H2 blockers with ranitidine (Zantac) and fomotadine (Pepcid), then the proton pump inhibitors made the H2 blockers look like pop-guns compared to M-16 machine guns. The PPIs essentially allowed the neutralization of stomach contents by near 100% elimination of stomach acid production. Omeprazole (Prilosec) was followed by pantoprazole (Prevacid), pantoprazole (Protonix), esomeprazole (Nexium) and others. This was followed with the discovery of H. pylori as the causative agent in most gastric ulcers and we could finally not just effectively treat ulcers but could cure them without surgery.
Along with the great benefits of the proton pump inhibitors came the curses associated with them too. PPIs were found to be incredibly effective for gastroesophageal reflux disease (GERD) and suddenly what we used to treat with Maalox or Tums was a disease and the PPIs were liberally administered to very effectively treat the dreaded disease. By 2007-2008 5% or the developed world’s population was using proton pump inhibitor therapy (1). GERD was found to be associated with Barrett’s esophagus, which can be a cause of esophageal cancer and treating heartburn became important as a preventative measure. Who wants to be at risk for cancer when they can just take a pill that also makes them feel better.
We are coming to realize that the proton pump inhibitors are a double-edged sword though, as the problem of rebound hyperacidity becomes better understood. Up to 44% of previously assymptomatic volunteers developed symptoms of hyperacidity after a 2 month course of Nexium 40 mg according to a Gastroenterology article published in 2009. Rebound hyperacidity is the overproduction of stomach acid by the stomach parietal cells when after a prolonged period of suppression by a proton pump inhibitor they are able to function normally. This sudden increase in stomach acidity leads to the recurrence of the symptoms that led to the treatment in the first place, and the need to treat these symptoms again. Physicians and patients are finding that it is much more difficult than anticipated to get off the proton pump inhibitors.
For years the recommendation of gastroenterologists and other experts was to use “step-down” therapy as a first line approach to treatment of most acid-stomach related problems like dyspepsia, reflux and potential peptic ulcer disease. In this approach a modest course, say 2 months or proton pump inhibitor therapy was used, after which attempts to “step down” to an H2 blocker like ranitidine was attempted. What many patients and physicians found is that many of these patients had a recurrence of their symptoms that was severe enough to necessitate restarting the PPI. The assumption for years was that the problem of the patient must have been worse than we suspected. After all, even after a good amount of time for the injured gut to heal they still needed the proton pump inhibitor and the H2 blocker just was not strong enough for them. What is now felt to be the case is that the initial problem of reflux, indigestion, gastritis, ulcer, or whatever may have been present has been replaced with severe rebound hyperacidity when the PPI is stopped.
This whole step down approach to therapy was very attractive. As a family physician it was terrific to be able to easily and predictably give most patients very fast and effective relief of their symptoms with just one simple pill daily in most cases. Patients loved us, we felt like brilliant diagnosticians and life was good. Unfortunately now we are just starting to understand that we have created a multitude of problems. Patients cannot seem to get off the PPIs. Long term proton pump inhibitor therapy is being found to be associated with more and more problems. Examples include osteoporosis, drug interactions with key medications like Plavix which is used to keep stents open after endovascular procedures like coronary stents, and risks of vitamin B12 deficiency, less often iron deficiency, and hypomagnesemia.
I am going to rethink my approach to the patient presenting with mild to moderate acid reflux, gastritis, or heartburn. I’ll see if they can get adequate relief with a twice daily dose of an H2 receptor blocker like ranitidine. If not I’ll give a brief course of a proton pump inhibitor in low to moderate dose followed by quickly stepping down to the ranitidine. If this does not work, I may consider earlier diagnostic evaluation with endoscopy to more accurately determine the seriousness of the problem, rather than simply make the patient feel better with a high dose proton pump inhibitor. The consequence of reflex hyperacidity and inability to discontinue the PPI makes me much more reluctant to take the easy path of starting the proton pump inhibitor for a couple of months first only to face the tough task of stopping the drug later.